Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 170, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 1, 2014, 3:29 PM CDT for Anderson County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2014, 3:29 PM CDT (20:29 UTC)
- Expired
- Oct 1, 2014, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 3:55 PM CDT | TSTM WND DMG | 1 S Greeley, KS | SPOTTER REPORTED 6 INCH DIAMETER LIMBS DOWN FROM HEALTHY TREE. ALSO PEA TO DIME SIZE HAIL. PROBABLY HAD WINDS OF 60-70 MPH. |
| Oct 1, 4:15 PM CDT | HAIL 1.75 | 5 Sw Garnett, KS | A FEW GOLF BALL SIZE HAIL STONES COLLECTED BY CITIZEN. NO SEVERE STRENGTH WINDS ASSOCIATED AT THE TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS53 KTOP 012029
SVRTOP
KSC003-012115-
/O.NEW.KTOP.SV.W.0170.141001T2029Z-141001T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED OCT 1 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNETT...LONE ELM...KINCAID AND GREELEY.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE ALSO EXPECTED WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9552 3834 9533 3838 9508 3804 9508
TIME...MOT...LOC 2028Z 227DEG 28KT 3811 9533
HAIL...1.25IN
WIND...60MPH
$$3 follow-up statements
536
WWUS53 KTOP 012042
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT WED OCT 1 2014
KSC003-012115-
/O.CON.KTOP.SV.W.0170.000000T0000Z-141001T2115Z/
ANDERSON-
342 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDERSON
COUNTY UNTIL 415 PM CDT...
AT 339 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEOSHO
FALLS...AND MOVING NORTHEAST AT 35 MPH. A SECOND SEVERE THUNDERSTORM
WAS LOCATED 7 MILES SOUTH OF GARNETT...MOVING NORTHEAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...LONE ELM...KINCAID AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9552 3834 9533 3838 9508 3804 9508
TIME...MOT...LOC 2041Z 208DEG 32KT 3800 9554
HAIL...2.50IN
WIND...60MPH
$$
GARGAN027
WWUS53 KTOP 012053
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT WED OCT 1 2014
KSC003-012115-
/O.CON.KTOP.SV.W.0170.000000T0000Z-141001T2115Z/
ANDERSON-
353 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDERSON
COUNTY UNTIL 415 PM CDT...
AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF NEOSHO FALLS...AND MOVING NORTHEAST AT 35 MPH. A SECOND SEVERE
THUNDERSTORMS WAS LOCATED 4 MILES SOUTHEAST OF GARNETT...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...HEN EGG SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...LONE ELM...KINCAID AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9552 3834 9533 3838 9508 3804 9508
TIME...MOT...LOC 2052Z 208DEG 32KT 3809 9548
HAIL...2.00IN
WIND...60MPH
$$
GARGAN908
WWUS53 KTOP 012103
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT WED OCT 1 2014
KSC003-012115-
/O.CON.KTOP.SV.W.0170.000000T0000Z-141001T2115Z/
ANDERSON-
403 PM CDT WED OCT 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ANDERSON
COUNTY UNTIL 415 PM CDT...
AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WESTPHALIA...AND MOVING NORTHEAST AT 35 MPH. A SECOND SEVERE
THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF GREELEY...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...KINCAID AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9552 3834 9533 3838 9508 3804 9508
TIME...MOT...LOC 2102Z 208DEG 32KT 3817 9543
HAIL...1.75IN
WIND...60MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:29 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 1, 3:29 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT Wed Oct 1 2014 .SHORT TERM...(This Evening through Thursday) Issued at 320 PM CDT WED OCT 1 2014 Spring like conditions driving an early October forecast today as severe storms have developed over southeastern Kansas and west central Missouri. Earlier clouds and showers over eastern Kansas gave way to clearing early and then afternoon cumulus clouds as daytime heating ensued. Diffuse boundary / surface trof still appears to extend from near Newton Kansas northeast through Council Grove and into Wabaunsee county. Morning and afternoon soundings continue to show an unstable atmosphere, but low level winds in the surface trof have weakened through the day. Dewpoints near 70 continue to move northward into the counties south of the interstate. Conditional severe threat remains for east central Kansas. Lack of a strong forcing mechanism over our area makes forecast more difficult. However storms to the south have mid level energy moving into SE Kansas and NE Oklahoma, and hodographs going straight in the mid levels favor splits, with left movers approaching our south CWA edge at this time. Primary threat from these storms will be large hail and winds, although with outflow boundaries moving out of the southern and eastern storms, will need to watch for tornado threat as well. Worth mentioning these storms are producing considerable lightning and locally heavy rainfall. That said, the better conditions come together primarily for the counties along and SE of the turnpike where the watch is now in place. As the low level jet increases later this evening, may see additional strengthening if storms develop in south central Kansas and move into our southeast as the latest HRRR would suggest. .LONG TERM...(Thursday Night through Wednesday) Issued at 320 PM CDT WED OCT 1 2014 Main upper trough axis ejects eastward into the central plains on Thursday. The sfc low is progged to deepen through the day as it phases with the upper wave. Showers and thunderstorms from the overnight period will have made its way into north central KS by Thurs. morning. A decent 30 to 40 kt h85 jet may also support additional convection forming over east central KS. Through the day on Thursday, the main frontal boundary continues to trend more progressive in pushing east of the CWA by 00Z Friday. Dependent on mesoscale factors such as if and when morning convection in the east can clear out and where the boundary sets up by peak heating may form a few strong to severe storms in the late afternoon. Far eastern KS should see the best chances for severe weather with mainly high wind and large hail the primary hazards. Localized flooding may also pose a hazard for the entire area with an average of 0.5 to 2.5 inches of rainfall in the past 24 hours. Convection clears east Thursday evening as a stronger upper wave plunges southeast into the Great Lakes region. Strengthening mid and low level wind field pickup sfc speeds from the northwest between 20 and 25 mph sustained on Friday. Consensus operational guidance is hinting on a weak wave traversing through the mean flow across northeast Kansas on Friday. While model soundings do not show ample low level moisture, included a low end chance for showers. The main story through the weekend will be strong subsidence and cold air advection as highs fall Friday from the 70s to the 60s for Saturday. May need frost headlines for Saturday AM as trends with h85 temps continue to fall near 0C. Have lowered low temps down into the middle and lower 30s area wide. Extended period remains quiet and dry as northwest flow and blocking ridge holds over the western CONUS. Airmass modulates back with highs in the 70s and lows in the 50s. Another digging trough over the Great Lakes region may push weak embedded waves southward into the region on Wednesday where slight chances for precip were mentioned. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1228 PM CDT WED OCT 1 2014 Kept similar as previous forecast with best chances for thunderstorms actually occurring at a TAF site in the early morning hours. In the meantime there should be storms near taf sites late afternoon, and will then be followed by more widespread showers and storms moving across eastern Kansas in the morning, when prevailing mvfr rain/cigs more likely to move in. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Bowen AVIATION...67
Hazardous weather outlook, Oct 1, 4:50 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT WED OCT 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-021000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 AM CDT WED OCT 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS SHOULD END IN FAR EASTERN KANSAS THIS MORNING...THEN SPOTTY...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA INTO THE AFTERNOON. HOWEVER...MORE ORGANIZED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST CENTRAL KANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING. LARGE HAIL AND STRONG WINDS ARE EXPECTED WITH SOME OF THESE THUNDERSTORMS. EVEN A TORNADO IS POSSIBLE. LATER TONIGHT...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS MUCH OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS WITH SOME AREAS GETTING HEAVY RAIN. THE MAIN SEVERE WEATHER THREAT AFTER MIDNIGHT WOULD BE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS DURING THE AFTERNOON HOURS THURSDAY FOR AREAS EAST OF THE KANSAS TURNPIKE. THE MAIN THREAT WILL BE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AFTER 3 PM.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:31 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| Sep 30, 7:59 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Oct 1, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 50 min |
| Oct 1, 5:33 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 27 min |
| Oct 1, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 51 min |
| Oct 1, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 49 min |
| Oct 1, 6:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.